Clindamycin More Effective in Treating Soft Tissue Infections

Higher risks of treatment failure and recurrence with trimethoprim-sulfamethoxazole, β-lactams

MONDAY, Aug. 15 (HealthDay News) -- Use of trimethoprim-sulfamethoxazole and β-lactams for treatment of pediatric skin and soft tissue infections (SSTIs) is associated with increased risks of treatment failure and recurrence compared to treatment with clindamycin, according to a study published online Aug. 15 in Pediatrics.

Derek J. Williams, M.D., M.P.H., from Vanderbilt University in Nashville, Tenn., and colleagues investigated the effectiveness of trimethoprim-sulfamethoxazole and β-lactams for treating pediatric SSTIs. Children between the ages of 0 and 17 years enrolled in Tennessee Medicaid who experienced incident SSTIs between 2004 and 2007 and received either clindamycin (reference therapy), trimethoprim-sulfamethoxazole, or β-lactams were included. Outcomes included treatment failure (an SSTI within 14 days of the incident SSTI) and recurrence (between 15 and 365 days after the incident SSTI). The risk of treatment failure and time to recurrence were determined using adjusted models categorized according to whether or not the children underwent a drainage procedure.

The investigators identified 568 treatment failures and 994 recurrences among the 6,407 children who underwent drainage. In the trimethoprim-sulfamethoxazole group, the adjusted odds ratio (aOR) for treatment failures and adjusted hazard ratios (aHR) for recurrences were 1.92 and 1.26, respectively. In the β-lactams group, the aOR and aHR were 2.23 and 1.42, respectively. Of the 41,094 children who did not undergo a drainage procedure, 2,435 treatment failures and 5,436 recurrences were observed. In the non-drainage trimethoprim-sulfamethoxazole group, the aOR for treatment failures and aHR for recurrences were 1.67 and 1.30, respectively, and in the β-lactams group, aOR and aHR were and 1.22 and 1.08, respectively.

"Compared with clindamycin, use of trimethoprim-sulfamethoxazole or β-lactams was associated with increased risks of treatment failure and recurrence," the authors write.

Abstract
Full Text (subscription or payment may be required)

Physician’s Briefing Staff

Physician’s Briefing Staff

Published on August 15, 2011

Read this Next
About UsOur ProductsCustom SolutionsHow it’s SoldOur ResultsDeliveryContact UsBlogPrivacy PolicyFAQ